Acetaminophen poisoning; level or NAC? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 02-06-2013
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 102
Threads: 16
Thanked 58 Times in 45 Posts
Reputation: 68
Poison Acetaminophen poisoning; level or NAC?

in a known case of acetaminophen poisoning you do a level or administer a dose of NAC??u world says level at 4 hours then NAC within 8 and mtb3 says NAC
__________________
Be good , be better , be the BEST
Reply With Quote Quick reply to this message



  #2  
Old 02-06-2013
USMLE Forums Addict
 
Steps History: CK Only
Posts: 145
Threads: 5
Thanked 141 Times in 79 Posts
Reputation: 151
Default

I hate these discrepancies.
__________________
I am not telling you it will be easy. I'm telling you it will be Worth It!
Reply With Quote Quick reply to this message
  #3  
Old 02-06-2013
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 20
Threads: 2
Thanked 14 Times in 10 Posts
Reputation: 24
Default

MTB3 says NAC only if you are sure that the dose of acetaminophen was more than 8-10 gram. If not sure - do level first. But I agree with you, it's problem because in the questions they usually don't mention the amount ingested at all, so usually the level of drug in 4h is a correct answer.
Reply With Quote Quick reply to this message
The above post was thanked by:
Brainiac (02-06-2013)
 
  #4  
Old 02-06-2013
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,089 Times in 1,047 Posts
Reputation: 2109
Default

My understanding is that you give NAC if you know from history that the patient took a lethal dose (i.e. 20 tabs of double strength Tylenol) and don't wait for the levels.

If the dose taken is small than do the levels (only after 8 hours of ingestion) and decide accordingly.

When in doubt, give NAC since because NAC is a safe drug and you would rather err on the side of caution.
__________________
A man doesn't know what he knows until he knows what he doesn't know.
“What is man? He's just a collection of chemicals with delusions of grandeur.”
Reply With Quote Quick reply to this message
The above post was thanked by:
Brainiac (02-06-2013), heartbeat (02-06-2013)
  #5  
Old 02-06-2013
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 20
Threads: 2
Thanked 14 Times in 10 Posts
Reputation: 24
Default

Quote:
Originally Posted by Novobiocin View Post
do the levels (only after 8 hours of ingestion)
Are you joking?
Reply With Quote Quick reply to this message
The above post was thanked by:
Novobiocin (02-06-2013)
  #6  
Old 02-06-2013
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,089 Times in 1,047 Posts
Reputation: 2109
Default

Quote:
Originally Posted by oxygen View Post
Are you joking?
Thanks for pointing out my mistake.

You do the levels at 4 hour post ingestion and give NAC within 8 hours according to Rumack-Matthew nomo-gram

Quote:
The original line starting at 200 microgram/mL at 4 hours was published in 1975 by Rumack BH. and Matthew H. When the NAC study was begun in 1976, the FDA required a line that was 25% below the original line now called the treatment line. The study line which is now referred to as the treatment line was created starting at 150 at 4 hours and is the usual line used in the United States to determine treatment of acetaminophen overdose. This was published in 1981.
__________________
A man doesn't know what he knows until he knows what he doesn't know.
“What is man? He's just a collection of chemicals with delusions of grandeur.”
Reply With Quote Quick reply to this message
The above post was thanked by:
Brainiac (02-06-2013)
  #7  
Old 02-06-2013
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 613 Times in 234 Posts
Reputation: 623
Default

Totally agree with Novobiocin except one point
Quote:
Originally Posted by Novobiocin View Post
My understanding is that you give NAC if you know from history that the patient took a lethal dose (i.e. 20 tabs of double strength Tylenol) and don't wait for the levels.

If the dose taken is small than do the levels (only after 4 hours of ingestion) and decide accordingly.

When in doubt, give NAC since because NAC is a safe drug and you would rather err on the side of caution.
From what i learned from UW when doubt and patient present before 4 hours of ingestion the proper action is to administer activated charcoal and obtain the plasma level at 4 hours and then decide whether to administer NAC based on the Rumack-Matthew nomo-gram result or not cuz patient may not ingestion toxic dose and as long as NAC administered within 8 hours of ingestion the outcome will not adversely affected.
Reply With Quote Quick reply to this message
The above post was thanked by:
Brainiac (02-06-2013), menatallah Elgohary (02-06-2013), Novobiocin (02-06-2013)
  #8  
Old 02-06-2013
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,089 Times in 1,047 Posts
Reputation: 2109
Default

Quote:
Originally Posted by heartbeat View Post
Totally agree with Novobiocin except one point


From what i learned from UW when doubt and patient present before 4 hours of ingestion the proper action is to administer activated charcoal and obtain the plasma level at 4 hours and then decide whether to administer NAC based on the Rumack-Matthew nomo-gram result or not cuz patient may not ingestion toxic dose and as long as NAC administered within 8 hours of ingestion the outcome will not adversely affected.
What I meant by "when in doubt" is that the either the time of ingestion is not clear or the dose is not clear. In these cases you don't want to wait for the levels to come back. Instead, give NAC since it is harmless and it can be given with activated charcoal. This is according to MTB 3 Page 493.

Toxic dose: 10 gm
Fatal dose: 15 gm

Another HY point: In patients with pre-existing liver disease/alcohol abuse the toxic dose is lower.
__________________
A man doesn't know what he knows until he knows what he doesn't know.
“What is man? He's just a collection of chemicals with delusions of grandeur.”
Reply With Quote Quick reply to this message
The above post was thanked by:
Brainiac (02-06-2013), heartbeat (02-06-2013)



Reply

Tags
Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Acetaminophen Plus Ibuprofen! salem USMLE Step 2 CK Forum 3 01-17-2013 04:54 PM
acetaminophen overdose MedicalExaminer USMLE Step 1 Forum 7 10-21-2012 02:39 PM
Lead Poisoning or CO Poisoning? K06100 USMLE Step 2 CK Forum 8 09-30-2012 05:42 PM
acetaminophen causes centrilobular necrosis tyagee USMLE Step 1 Forum 2 03-05-2012 07:29 AM
Febrile child not responding to acetaminophen ... doctorF USMLE Step 1 Forum 6 07-19-2010 08:55 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)